Forum

Panick attacks

I have been having panic attacks can that be a new symptom from the M.S or could it be from the cordizon i had gotten

Bea

hi

please explain what cordizon is.

panic attacks need deep breathing to stop them.

breathe in through the nose, breathe out slowly through the mouth - kind of like childbirth.

a few minutes of this deep breathing should stop the panic attacks.

mindfulness meditation is based on this breathing so if you are able to access a course then do it.

carole x

Cordison is like a steroid for M.S to put it back to sleep and when i get them i just breath threw them i will talk to my Dr about when i can get to one I normally can feel them coming on but sometimes they just sneak attack me.

Bea

Hi,

Mindfulness is really good for anxiety or St John’s Wort, HRI Good Mood is a good brand, 2 for 3 from Boots.

Hope that this helps.

Thanks WelshBoy i will check for some

Bea

Cortisone could be prednisolone, aka Medrol for MS relapse. Aka steroids.

Panic attacks could be a side effect from steroids, there is a ‘speedy’ type feeling associated with high dose steroids. It tends to be restricted to trouble sleeping, edginess and a teeth grinding type feeling. But it can be worse. And I can imagine it being a contributing factor to panic attacks.

Sometimes understanding the effects of a steroid helps to manage the feeling of a panic attack.

What a steroid is for is to reduce the time it takes for a relapse to remit, and for the symptoms to improve. It can take some weeks after the steroids for the effects to help the relapse symptoms; it’s not a quick fix. Neither is it a reliable one. Sometimes they just don’t work. We don’t know why.

The steroids dampen down the immune system reactions that are causing the inflammation which in turn causes the MS relapse. They are a powerful drug, and the high doses we are given for MS relapses are particularly strong. Therefore the side effects can be equally difficult to live with. However, the immediate side effects tend to last only as long as the course of steroids and for a short time after.

The expected side effects are:

  • They make your mouth taste horrible, it’s a sort of metallic taste. For this reason, swallow them with milk, actimel, yogurt or something else that coats your mouth. You take them all at once in the morning.
  • Through the day, try eating mints to disguise the taste. (Chocolate works quite well too!) By the time you eat dinner, your mouth should be OK.
  • They can upset your stomach, so it’s a good idea to take something like Omeprazole to prevent this. Failing that (ie if you don’t get a prescription for it) try liquid Gaviscon.
  • They tend to make you a bit antsy, or agitated. Your sleeping can be affected. Don’t be too concerned about teeth grinding or feeling a bit edgy. But as I said earlier, they could add to the panic attack. In rare cases they can cause worse agitation. Even psychosis.
  • Try to avoid people with colds and viruses. You aren’t more at risk of viruses, they might just be a bit worse.
  • Once you’ve finished the course, your mouth, edginess, any stomach trouble, sleeping problems should be resolved pretty fast, but you will perhaps feel washed out and maybe even a bit sort of sore and bruised.

But these effects shouldn’t last long. I hope you feel better soon.

Sue

Well I get high doses for only 3 days every 3 months but i had my treatment over 2 months ago I just get totally scared to death why i dont know never had these before i was diagnosed long ago with bi polar so im lost about it.

Bea

Hi Bea

I started getting panic attacks a couple years ago. For me, I think the root of them is the vulnerability I feel from having this illness; having such serious health concerns can cause a lot of anxiety.

I’ve been seeing the mental health worker at my GP for a couple months, which has been helpful. Generally, the different physical symptoms that are associated with a panic attack come from an excess of adrenalin in your body. The panic causes your body to go into fight or flight mode, so it produces adrenalin, to prepare yourself to do either or those things. But because you don’t actually do either of them, the adrenalin is left floating round your body, and causes the physical symptoms. It’s useful to know that your body can only produce a limited amount of adrenalin. Eventually, the adrenalin will lessen, and the physical feelings will subside.

I’d give your GP a call about it, they’ll be able to refer you on to a specialist.

Dan

1 Like

Thanks Dan you gave me good way to describe it and a good idea i will go to psychologist he is also a neurologist so maybe he can help me cause as you said Im weaker and a easy target.

Bea